Utah, 2008

High Wind in Utah, June 1, 2008

June 1, 2008 · NWS SLC · 1 event in 1 county or zone

A cold front moved through Utah during the day of June 2nd, causing gusty winds across much of the state, the strongest of which were in west central Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved through Utah during the day of June 2nd, causing gusty winds across much of the state, the strongest of which were in west central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 2:41 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 1, 2:41 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SUN JUN 1 2008

.SYNOPSIS...HIGH PRESSURE ACROSS THE CENTRAL AND SOUTHERN ROCKIES
WILL KEEP A WARM AND DRY AIRMASS OVER MOST OF THE AREA FOR THE
NEXT COUPLE DAYS. WEAK PACIFIC WEATHER SYSTEMS WILL BRUSH
NORTHERN UTAH TONIGHT AND MONDAY.

&&

.DISCUSSION...THE NEXT IN THE SERIES OF WEAK SHORTWAVES IS MOVING
INTO NORTHWEST UTAH THIS AFTERNOON. THERE IS A DECENT COLD FRONT
WITH THIS SYSTEM THAT IS EXPECTED TO MOVE THROUGH NORTHERN UTAH
LATE TODAY...BUT CURRENT MODEL RUNS INDICATE THAT THE AIRMASS WILL
BE TOO DRY AND STABLE TO PRODUCE MUCH PRECIPITATION EXCEPT IN FAR
NORTHERN UTAH.

ANOTHER WEAK SHORTWAVE ASSOCIATED WITH THE CLOSED LOW OVER THE
PACIFIC NORTHWEST IS EXPECTED TO MOVE THROUGH THE AREA
TOMORROW...BRINGING ANOTHER ROUND OF ISOLATED SHOWERS AND
THUNDERSTORMS. THE NEXT MAJOR TROUGH FORECAST TO IMPACT THE AREA
IS CURRENTLY NEAR THE GULF OF ALASKA AND HAS BEGUN SHOWING UP IN
SATELLITE IMAGERY. AS THIS LOW PRESSURE SYSTEM INTENSIFIES AND
BEGINS DIGGING SOUTHWARD IT WILL PUSH THE CURRENT CLOSED LOW THAT
IS OVER WASHINGTON FURTHER INLAND AND ACROSS MONTANA.

THE GFS HAS CONTINUED TO BOUNCE AROUND WITH THE TIMING OF THE COLD
FRONT ASSOCIATED WITH THE NEXT MAJOR SYSTEM...BUT THE EC HAS
REMAINED CONSISTENT IN MOVING THE FRONT THROUGH NORTHERN UTAH
BEGINNING EARLY WEDNESDAY MORNING...SO KEPT MAX TEMPERATURES IN
NORTHERN UTAH COOLER FOR WEDNESDAY. HOWEVER...BOTH MODELS HAVE NOW
BEGUN TO STALL THE FRONT IN SOUTHERN UTAH ON WEDNESDAY...BEFORE A
REINFORCING WAVE PUSHES THE BAROCLINIC ZONE OUT OF THE STATE EARLY
THURSDAY. ACCORDINGLY...HAVE INCREASED WEDNESDAYS MAX TEMPERATURES
IN THE SOUTH...PARTICULARLY THE CEDAR CITY AREA. HAVE ALSO
INCREASED POPS FOR WEDNESDAY AND THURSDAY AS CONFIDENCE IN THIS
DEEP TROUGH CONTINUES TO INCREASE.

BEYOND THE TROUGH FOR WEDNESDAY AND THURSDAY...THE GFS AND EC
BEGIN TO DIVERGE. THE GFS BRINGS ANOTHER TROUGH THROUGH THE GREAT
BASIN FOR NEXT WEEKEND...WHILE THE EC BUILDS THE TROUGH OVER
CALIFORNIA...PLACING UTAH AND SOUTHWEST WYOMING IN AN AREA OF
STRONG WARM ADVECTION. IF THE EC SOLUTION WERE TO VERIFY...HIGH
TEMPERATURES FOR SUNDAY WOULD BE WELL ABOVE SEASONAL
AVERAGES...BUT HAVE KEPT TEMPS ON SUNDAY NEAR CLIMATOLOGY FOR
THIS FORECAST PACKAGE...WITH HOPES THAT THE LONG RANGE MODELS WILL
START TO COME TO BETTER AGREEMENT IN THE NEXT COUPLE DAYS.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THIS EVENING. HOWEVER...EXPECT WINDS TO INCREASE
FOR A FEW HOURS AFTER 00-01Z AS A COLD FRONT MOVES ACROSS THE AREA.
SOUTHERLY DRAINAGE WINDS ARE EXPECTED TO RETURN OVERNIGHT...BUT NOT
UNTIL 08-10Z. CLOUDS WILL INCREASE NEAR AND BEHIND THE FRONT...BUT
CIGS ARE EXPECTED TO REMAIN ABOVE 6000FT AGL EXCEPT FOR A 10 PERCENT
CHANCE OF LOWER CIGS IN SHOWERS AND THUNDERSTORMS THIS EVENING.

&&

.FIRE WEATHER...DRY AND BREEZY CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON WITH RELATIVE HUMIDITY AT OR BELOW 15 PERCENT MOST AREAS
BELOW 5500 FEET. RED FLAG WARNING CONTINUES THROUGH TOMORROW
AFTERNOON BUT MAY NEED TO BE EXTENDED FOR TUESDAY AND WEDNESDAY AS A
STRONG COLD FRONT WILL DRIVE INTO THE AREA BY WEDNESDAY. SOUTHWEST
FLOW WILL INCREASE AHEAD OF THE STORM.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MONDAY FOR UTZ019-UTZ020.

WY...NONE.

&&

PUBLIC...SCHOENING
FIRE WEATHER...GIBSON
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 5:00 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT SUN JUN 1 2008

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING CLOUDS THROUGH TONIGHT OVER THE NORTH WITH ISOLATED
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE
NORTHWEST AND NORTHERN MOUNTAINS. ABOVE AVERAGE TEMPERATURES.

VERY DRY AND BREEZY CONDITIONS ACROSS FAR SOUTHERN UTAH WILL
CREATE EXTREME FIRE DANGER THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED WARM WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
OVER NORTHERN UTAH ESPECIALLY OVER THE MOUNTAINS MONDAY AND
TUESDAY WITH A STRONGER SYSTEM OVER THE NORTH WEDNESDAY AND
STATEWIDE THURSDAY.

VERY DRY...BREEZY AND WARM WEATHER IN FAR SOUTHWEST AND SOUTH
CENTRAL UTAH WILL ALLOW SEVERE FIRE WEATHER CONDITIONS TO CONTINUE
THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind. Local standard time, as filed.

High Wind, West Central Utah

When
June 1, 6:35 PM MST
Where
West Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Simpson Springs sensor in the Dugway mesonet recorded a maximum wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116713.